Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 94, NWS Charleston, WV

June 8, 2009Gallia County, Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2009, 2:45 PM EDT for Gallia County, Jackson County, Vinton County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2009, 2:45 PM EDT (18:45 UTC)
Expired
Jun 8, 2009, 3:30 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Gallia County, OH, Jackson County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:45 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 8, 1:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT MON JUN 8 2009

.SYNOPSIS...
WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS
AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT
AREA OF LOW PRESSURE APPROACHES THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY
EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH.  WITH
INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD
WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO
CHARLESTON TO CLARKSBURG LINE.  ADDITIONAL CONVECTION POSSIBLE IN
MOUNTAINS LATER TODAY.  PCPN SHOULD TAPER OFF BY MIDNIGHT TO
ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING.

NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING
WITH ANOTHER ROUND OF CONVECTION.  POTENTIAL FOR ISOLATED DAMAGING
WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND
WEAK WIND SHEAR IN PLACE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
LOW PRESSURE SYSTEMS WILL CONTINUE TO STREAM INTO THE GREAT LAKES
VIA THE SOUTHERN STREAM ORIGINATING IN THE SOUTHERN PLAINS ON THE
LEE SIDE OF THE ROCKIES. THE BEGINNING OF THE SHORT TERM FORECAST
PERIOD IS MARKED WITH A COLD FRONT THAT WILL BRING SHOWERS AND
THUNDERSTORMS...DEPENDENT ON THE TIME OF DAY AND INSTABILITY. NAM
SEEMS TO BE EXAGGERATING THE CAPE SIGNIFICANTLY INTO TUESDAY
AFTERNOON...BUT THE POINT IS TAKEN THAT THE ATMOSPHERE WILL BE
CAPABLE OF CONVECTION...ESPECIALLY WITH THE POOLING MOISTURE ALONG
THE COLD FRONT. NAM IS SEEING THIS AND SENDING CAPE VALUES UP OVER
3500J/KG.

HIGH PRESSURE PASSES TO FROM WEST TO EAST TO THE NORTH TUESDAY NIGHT
AND EARLY WEDNESDAY. QUESTION IS WITH THE LINGERING COLD FRONT AND
WHETHER OR NOT IT WILL MAKE IT PAST THE MOUNTAINS TO THE EAST.
PATCHY MOISTURE LINGERING IN THE LOW AND MID LEVELS SUGGESTS THIS
WILL NOT HAPPEN...AND IS SUPPORTED BY THE TRACK OF THE SURFACE LOW
INTO CENTRAL QUEBEC. WITH ONLY THE FRINGES OF HIGH PRESSURE AT THE
SURFACE AND ZONAL FLOW ALOFT...THE POTENTIAL FOR CONVECTION WILL
EXIST TO A LESSER EXTENT ON WEDNESDAY...AND WILL AGAIN BE
EXACERBATED BY DAYTIME HEATING.

THE NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY...REINFORCING THE
POTENTIAL FOR THUNDERSTORMS IN THE WARM SECTOR.

GLOBAL AND NAM BIAS CORRECTED HAVE BEEN PERFORMING WELL AS OF LATE
FOR TEMPERATURES BEYOND THE SECOND PERIOD...AND BLENDED THESE FOR A
STARTING POINT THROUGH THE SHORT TERM...LESS THURSDAY. MOSGUIDANCE
SUBSTITUTED FOR THE NAM ON THAT DAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT
THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE
TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE
INSYNC.  FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE
WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT
THAT TIME.  THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL
CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.  THE SKY MAKE
TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL
MOISTURE MAY HOLD ONTO THE CLOUDS LONGER.

FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA.  THE
QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD.
THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK
NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT.  FOR
NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE
REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH
MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS
THE RIDGE OVER THE SERN US.  MOISTURE WILL DEFINITELY BE ON THE
INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A
CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY.  FOR
TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS
THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE
CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6
AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA.
ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS.
MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE
AREA.

SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD.

AVIATION OUTLOOK /BEYOND 18Z TUESDAY/...
NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ESS
NEAR TERM...JKF
SHORT TERM...26
LONG TERM...ESS
AVIATION...JKF
Hazardous weather outlook, Jun 8, 3:42 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EDT MON JUN 8 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
342 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:18 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam, Wayne42 min
Jun 8, 3:44 PM EDTSevere Thunderstorm WarningRLXJackson, Mason46 min
Jun 8, 3:54 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam36 min
Jun 8, 4:16 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam44 min
Jun 8, 4:27 PM EDTSevere Thunderstorm WarningRLXJackson, Mason28 min
Jun 8, 4:39 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas51 min
Jun 8, 5:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie, Wirt49 min
Jun 8, 5:15 PM EDTSevere Thunderstorm WarningRLXTyler29 min
Jun 8, 5:35 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur40 min
Jun 8, 5:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis46 min
Jun 8, 5:52 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer53 min
Jun 8, 5:57 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming48 min
Jun 8, 6:06 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur24 min
Jun 8, 6:36 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.